Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Riverton, WY

July 22, 2005Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 22, 2005, 5:55 PM MDT for Johnson County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2005, 5:55 PM MDT (23:55 UTC)
Expired
Jul 22, 2005, 6:24 PM MDT
In force
29 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 245 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 222354
SVRRIW
WYC019-230030-
/O.NEW.KRIW.SV.W.0039.050722T2355Z-050723T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
555 PM MDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 630 PM MDT

* AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EAST CENTRAL JOHNSON COUNTY...OR ABOUT 25
  MILES EAST OF BUFFALO...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN JOHNSON COUNTY AT 610 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4428 10634 4423 10603 4455 10566 4466 10590

$$

MEUNIER
2 follow-up statements
000 
WWUS55 KRIW 230009
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
609 PM MDT FRI JUL 22 2005

WYC019-230030-
/O.CON.KRIW.SV.W.0039.000000T0000Z-050723T0030Z/
JOHNSON WY-
609 PM MDT FRI JUL 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN JOHNSON
COUNTY UNTIL 630 PM MDT...

AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER NORTHEASTERN JOHNSON COUNTY...OR
ABOUT 30 MILES EAST OF BUFFALO...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN JOHNSON COUNTY AT 620 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4428 10634 4423 10603 4455 10566 4466 10590

$$

MEUNIER
000 
WWUS55 KRIW 230024
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
624 PM MDT FRI JUL 22 2005

WYC019-230034-
/O.CAN.KRIW.SV.W.0039.000000T0000Z-050723T0030Z/
JOHNSON WY-
624 PM MDT FRI JUL 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY IS
CANCELLED...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4428 10634 4423 10603 4455 10566 4466 10590

$$

MEUNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:00 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 22, 4:00 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
400 PM MDT FRI JUL 22 2005

.SHORT TERM...TONIGHT THROUGH MONDAY...
SHORTWAVE ROTATING NORTHEAST ACROSS WYOMING ALONG THE PERIPHERY OF
THE HIGH OVER COLORADO. THIS WAVE IS PRODUCING SCATTERED
THUNDERSTORMS ACROSS PORTIONS OF WESTERN WYOMING. STRONGER
THUNDERSTORMS WERE INDICATED OVER CASPER MOUNTAIN WHERE BETTER LOW
LEVEL MOISTURE WAS NOTED. AS THIS WAVE CONTINUES TO TRACK EAST ACROSS
CENTRAL AND EASTERN WYOMING THIS EVENING...THUNDERSTORMS
WILL CONTINUE TO DEVELOP ALONG THE DRY LINE SEPARATING DEW POINTS
IN THE 40S OVER MOST OF WESTERN AND CENTRAL WYOMING WITH DEW POINTS
IN THE 50S OVER JOHNSON COUNTY. THESE STORMS WILL ENCOUNTER A MOIST
SOUTHEAST LOW LEVEL FLOW AS THEY CONTINUE THEIR TREK NORTHEAST
ACROSS EASTERN WY THIS EVENING. HAVE THEREFORE JACKED UP POPS INTO
THE 30S ACROSS OUR EASTERN CWA. THE HIGH OVER COLORADO WILL DRIFT
EAST SOUTHEAST TO KANSAS SATURDAY. THE MONSOON MOISTURE ARCHING
NORTH ALONG ITS WESTERN PERIPHERY WILL SHIFT SOUTH ACROSS WYOMING
SATURDAY TAKING MUCH OF THE THUNDERSTORM ACTIVITY WITH IT WITH THE
BEST POPS ACROSS SOUTHERN WY. BY SATURDAY NIGHT THE AFOREMENTIONED
HIGH PRESSURE CENTER WILL ELONGATE TO OUR SOUTH TURNING THE FLOW
MORE WESTERLY. ON SUNDAY AND SUNDAY NIGHT A SERIES OF POORLY
DEFINED DISTURBANCES WILL TRACK EASTWARD IN THE FLOW PRODUCING MORE
SCATTERED THUNDERSTORMS ACROSS THE AREA WITH THE MOST FAVORABLE
ACTIVITY EXPECTED ACROSS NORTHERN WYOMING WHERE THE BEST LIFT IS
EXPECTED. TEMPERATURES WILL REMAIN HOT WITH HIGHS WELL UP INTO
THE 90S SATURDAY MANY LOWER ELEVATIONS EAST OF THE DIVIDE. TEMPS
WILL BE COOLER IN SOUTHERN WY WITH BETTER STORMS COVERAGE WITH HIGHS
MAINLY BELOW 90. SUNDAY WILL BE A FEW DEGREES COOLER MOST
EVERYWHERE. BY LATE MONDAY A NORTHERN STREAM SHORTWAVE WILL DRIVE A
COLD FRONT THROUGH THE AREA KNOCKING DOWN TEMPERATURES AROUND 15
DEGREES BEHIND IT. H7 TEMPS WILL DROP TO 9C IN NORTHERN WY WITH HIGHS
ONLY EXPECTED IN THE MID 70S TO LOW 80S IN NORTHERN WY BY MONDAY
AFTERNOON. MORE THUNDERSTORMS ARE EXPECTED WITH THE FRONT MONDAY.

.LONG TERM...MONDAY THROUGH FRIDAY...
THUNDERSTORM ACTIVITY TO WIND DOWN LATE MON NT. TUE LOOKS MODRY ASIDE
FROM A FEW MTN TS POSSIBLE. AIRMASS MAY BE TOO STABLE TUE PM BUT CAN
LOOK AT THIS AGAIN TONIGHT. WED LOOKS DRY. IF NEXT DISTURBANCE MOVING
THRU THE FLOW IS FOR REAL THU PM/EVE THERE SEEMS TO BE ENOUGH
MOISTURE TO SPAWN ISOLD TS IN THE W ZONES. WILL EXAMINE THIS MORE
CLOSELY AS DAYS GO BY. DRY WX FRI FOR NOW IN LIEU OF DISTURBANCE
MOVING OUT OF THE AREA. MAINTAIN THE COOLER HIGHS FOR MON WITH
WARMING TUE AND WED. HIGHS THU/FRI LITTLE CHANGED FROM WED AS 700MB
TEMPS REMAIN ABOUT THE SAME EACH DAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...AR
Hazardous weather outlook, Jul 22, 6:00 AM MDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MDT FRI JUL 22 2005

WYZ001>020-022>030-231200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
600 AM MDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES WILL BE IN THE UPPER 80S TO NEAR 100 DEGREES OVER
THE AREA AGAIN TODAY. PEOPLE SENSITIVE TO THE HEAT SHOULD TAKE
MEASURES TO AVOID HEAT RELATED ILLNESS. ISOLATED THUNDERSTORMS WILL
DEVELOP OVER MANY AREAS THIS AFTERNOON AND EVENING. STRONG WIND
GUSTS TO 50 MPH ARE POSSIBLE WITH THE STORMS SINCE MOISTURE WILL BE
LIMITED. LIGHTNING WILL ALSO BE A CONCERN...AS A LARGE CONCENTRATION
OF STRIKES IN ANY GIVEN AREA COULD LEAD TO A POSSIBLE WILDFIRE
IGNITION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM ACTIVITY WILL BE WIDELY SCATTERED SATURDAY WITH A
LITTLE BETTER COVERAGE OVER THE SOUTHERN HALF OF THE STATE. A LITTLE
BETTER COVERAGE OF STORMS IS FORECASTED FOR SUNDAY. THUNDERSTORMS ON
SATURDAY WILL HAVE THE POTENTIAL FOR WIND GUSTS TO 50 MPH ALONG
WITH DANGEROUS CLOUD TO GROUND LIGHTING. A SLIGHT CHANCE OF
THUNDERSTORMS WILL EXIST ON MONDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TRIW

In the hours before

Special weather statement, Jul 22, 5:00 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
500 PM MDT FRI JUL 22 2005

WYZ001>020-022>030-230230-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 PM MDT FRI JUL 22 2005

...THUNDERSTORMS ACROSS WEST AND CENTRAL WYOMING MAY PRODUCE
STRONG DOWNBURST WINDS THIS EVENING...

WIDELY SCATTERED HIGH-BASED THUNDERSTORMS WERE DEVELOPING ACROSS
WEST AND CENTRAL WYOMING THIS EVENING.  SOME OF THESE HIGH-BASED
STORMS WILL LIKELY PRODUCE DOWNBURST WIND GUSTS IN EXCESS OF 50
MPH.  STRONG DOWNBURST WINDS ARE CAUSED BY RAINFALL FROM THE STORM
EVAPORATING AND COOLING AIR BENEATH THE STORM.
THE COOL AIR BECOMES HEAVIER THAN THE SURROUNDING AIR AND
ACCELERATES TOWARD THE GROUND...WITH THE COOL AIRMASS SPREADING OUT
IN ALL DIRECTIONS ONCE IT STRIKES THE GROUND.  THIS OUTWARD RUSHING
AIR CAN PRODUCE STRONG DAMAGING WIND GUSTS.

IF A STORM APPROACHES YOUR AREA THIS EVENING BE PREPARED FOR THE
POSSIBILITY OF STRONG WIND GUSTS.  STAY AWAY FROM WINDOWS IF
INDOORS.  IF OUTDOORS...BE PREPARED FOR STRONG ERRATIC WIND GUSTS
ESPECIALLY IF BOATING ON OPEN WATERS.  ALSO STAY AWAY FROM LARGE
TREES AND POWER LINES THAT ARE ESPECIALLY VULNERABLE TO THESE STRONG
WIND GUSTS.

AEM

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.